Health Q&A: gout flare-ups and inflamed psoriasis

Dr David Roche / 04 February 2013

Saga Magazine's Dr Roche answers questions on painful gout flare-ups and the possible cause of inflamed psoriasis



Question: Every so often I suffer from gout. I don’t have a rich diet and rarely drink alcohol. When it flares up, it is extremely painful, but all my GP suggests is ibuprofen. Any suggestions for what to do when it flares up – and how I can avoid it recurring?

Answer: Not all gout is caused by a rich diet and alcohol, your genetic background also plays a part. The key ingredient is uric acid which is present in your bloodstream, the natural level of it is to some degree determined genetically. Those with higher natural levels are more prone to gout. It will not be a surprise to hear that a rich diet and alcohol can further push up the levels.

When uric acid reaches a critical level small crystals develop in the joints, typically in the big toe or other joints of the foot, though many other joints can be affected. Some patients find that attacks can be precipitated by injury, dehydration or sudden changes in diet and alcohol intake.

The attack consists of an agonizing pain in the joint, which becomes hot, red and swollen. It often starts very quickly and can be immobilizing. The anti-inflammatory group of drugs are very effective but ibuprofen is the weakest of these, so I usually use one of the more powerful agents such as naproxen or diclofenac, they only need to be taken for a few days.

If you begin to have frequent attacks (more than two or three a year) then you should consider a preventative drug in order to avoid the premature arthritis that can occur with recurrent attacks. Allopurinol is a very effective drug, taken daily, which prevents gout in virtually all cases.

Question: I've had fairly mild chronic plaque psoriasis for about 30 years, mostly around my lower back, which I treat with Dovobet. Over the past few months I've had several severe flare-ups when the affected area suddenly becomes hot, inflamed, swollen and painful (but not pustular) ­– more like cellulitis than psoriasis – for which I have twice been prescribed antibiotics. What might be causing this?

Answer: Dermatology from a distance is always difficult, being able to see the rash is worth a lot of words. Psoriasis rarely becomes infected but it will often flare up and the reasons can be hard to ascertain. Some patients note that stress, minor infections (eg sore throat) and skin injury will trigger it. In others the flares appear random and as the underlying process is thought to be autoimmune, there may be as yet undetected causes. An autoimmune disease is one where antibodies designed to fight off invading infection damage the normal tissues of the body instead, in this case the skin.

One other possible cause is the use of Dovobet, this contains two ingredients, one of which is a steroid. It is known that regular use of steroid preparations in psoriasis can lead to a ‘rebound flare’ of the rash whenever it is stopped. For this reason steroids are best reserved for occasional intermittent use.

Subscribe to our fortnightly health newsletter for more fascinating health news and features.

The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.